Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Grand Forks, ND

June 23, 2005Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2005, 2:02 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2005, 2:02 PM CDT (19:02 UTC)
Expired
Jun 23, 2005, 3:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Ramsey County, ND

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:25 PM CDTHAIL 0.884 N Oberon, NDABOUT 1.05 INCHES OF RAIN IN 15 MINUTES
Jun 23, 2:30 PM CDTTSTM WND DMGDevils Lake, ND4-6 FT DIA TREE DOWN ON HOUSE IN DEVILS LAKE
Jun 23, 2:30 PM CDTTSTM WND DMGDevils Lake, NDLARGE TREE BRANCHES ON GROUND ALL OVER TOWN.
Jun 23, 2:40 PM CDTTSTM WND GST 85Devils Lake, ND
Jun 23, 2:44 PM CDTTSTM WND GST 582 S Devils Lake, ND
Jun 23, 2:44 PM CDTTSTM WND GST 582 S Devils Lake, NDRWIS SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231902
SVRFGF
NDC005-071-232000-
/O.NEW.KFGF.SV.W.0084.050623T1902Z-050623T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
202 PM CDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA
  WESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF DEVILS LAKE

* UNTIL 300 PM CDT.

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES NORTHWEST OF FLORA...OR 29 MILES WEST OF
  DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINNEWAUKAN AT 210 PM
  PENN AT 230 PM
  WEBSTER AT 240 PM
  GARSKE AT 245 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4801 9961 4787 9943 4809 9870 4837 9889

$$

DK/JDS
1 follow-up statement
000 
WWUS53 KFGF 231916
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
216 PM CDT THU JUN 23 2005

NDC071-232000-
/O.CON.KFGF.SV.W.0084.000000T0000Z-050623T2000Z/
RAMSEY ND-
216 PM CDT THU JUN 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CDT FOR
WESTERN RAMSEY COUNTY...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 5 MILES SOUTHWEST OF MINNEWAUKAN...OR 22 MILES WEST
OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF PENN AND 7 MILES NORTHWEST OF CAMP GRAFTON BY
  245 PM CDT...
  DEVILS LAKE BY 250 PM CDT...
  6 MILES SOUTH OF WEBSTER BY 300 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4820 9915 4804 9895 4809 9870 4837 9889

$$

DK/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:05 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 10:05 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 AM CDT THU JUN 23 2005

.DISCUSSION...A STRONG RIDGE OVER THE UPPER MIDWEST HAS ALLOWED VERY
WARM AIR TO SURGE NORTH. THIS WARM AIR ALOFT IS CAPPING THE
ATMOSPHERE...FOR NOW. A SURFACE LOW IN WESTERN MANITOBA WILL MOVE
EAST TODAY DRAGGING A COLD FRONT THROUGH BY LATE AFTERNOON. A PRE
FRONTAL TROUGH CURRENTLY BISECTING CENTRAL ND MAY BE THE FOCUS FOR A
FEW STORMS...BUT THE MAIN SHOW WILL BE LATER TODAY AND THIS EVENING.
WITH SUCH A STRONG CAP IN PLACE...I AM NOT CONFIDENT THAT A FRONTAL
PASSAGE ALONE WILL BE ENOUGH TO GET CONVECTION GOING. ONCE A
SHORTWAVE CURRENTLY IN CENTRAL MT CATCHES UP...STORMS WILL HAVE A
BETTER CHANCE. THE MAIN THREAT STILL LOOKS TO BE IN NW MN WITH
DAMAGING WINDS AND POSSIBLY LARGE HAIL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RIVER FLOOD WARNINGS AT OSLO.

&&

JCA
Hazardous weather outlook, Jun 23, 6:42 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 AM CDT THU JUN 23 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241138-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
642 AM CDT THU JUN 23 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING
COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG
MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE
DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE.
THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL
AND POSSIBLY A COUPLED ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:10 PM CDTTornado WarningFGFBenson, Eddy50 min
Jun 23, 2:37 PM CDTTornado WarningFGFRamsey53 min
Jun 23, 2:58 PM CDTTornado WarningFGFCavalier, Pembina, Walsh62 min
Jun 23, 3:00 PM CDTTornado WarningFGFBenson, Eddy, Nelson60 min
Jun 23, 3:02 PM CDTSevere Thunderstorm WarningFGFTowner43 min
Jun 23, 3:10 PM CDTTornado WarningFGFTowner41 min
Jun 23, 3:13 PM CDTTornado WarningFGFCavalier, Ramsey62 min
Jun 23, 3:49 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele56 min
Jun 23, 3:57 PM CDTSevere Thunderstorm WarningFGFNelson48 min
Jun 23, 4:00 PM CDTTornado WarningFGFCavalier, Pembina, Walsh60 min
Jun 23, 4:09 PM CDTTornado WarningFGFGriggs, Steele66 min
Jun 23, 4:33 PM CDTFlash Flood WarningFGFPembina5 hr
Jun 23, 4:55 PM CDTTornado WarningFGFCass, Traill65 min
Jun 23, 5:00 PM CDTTornado WarningFGFGrand Forks60 min
Jun 23, 5:15 PM CDTTornado WarningFGFSteele11 min
Jun 23, 5:59 PM CDTSevere Thunderstorm WarningFGFTraill52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.